Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 444, NWS St. Louis, MO

August 31, 2000Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 31, 2000, 3:33 PM CDT for Washington County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 31, 2000, 3:33 PM CDT (20:33 UTC)
Expired
Aug 31, 2000, 4:00 PM CDT
In force
27 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washington County, MO

The radar

The St Louis radar (KLSX), 92 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 320 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 701 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
701 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 312035
SVRSTL
MOC221-312100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
333 PM CDT THU AUG 31 2000

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WASHINGTON COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 400 PM CDT

* AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF POTOSI...MOVING SOUTH AT 10
  MPH.

* LOCATIONS IN THE PATH...
  RURAL SOUTHERN WASHINGTON COUNTY
  SHIRLEY

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE
SERIOUS INJURY AND EXTENSIVE PROPERTY DAMAGE. TAKE SHELTER INSIDE OF
A STURDY BUILDING NOW!

LAT...LON 3799 9082 3795 9105 3776 9108 3775 9068

TRUETT/CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:30 PM CDT, 3 minutes earlier.

Area forecast discussion, Aug 31, 3:30 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT THU AUG 31 2000

QUESTION THIS AFTERNOON IS HOW TO HANDLE THE HEAT HEADLINES FOR
FRIDAY AND SATURDAY.  WE CURRENTLY HAVE AN ADVISORY FOR NE MO AND
WRN IL...WITH A WARNING ELSEWHERE BASED ON THREE DAYS OF MEETING
ADVISORY CRITERIA.  HARD TO TELL IF ALL EASTERN COUNTIES IN SCNTRL
IL ARE AT ADVISORY CRITERIA TODAY...BUT IT CERTAINLY LOOKS CLOSE
ENOUGH NOT TO BREAK THEM OUT INTO A DIFFERENT GROUP.  WILL EXPAND
HEAT WARNING TO ALL COUNTIES TOMORROW AND SATURDAY BASED ON THREE
DAY RULE.  QUINCY REACHED ADVISORY CRITERIA YESTERDAY AND
TODAY...AND SHOULD ALSO DO SO TOMORROW.

AVN AND ETA HAVE SE UPPER LOW STAYING PRETTY MUCH PUT THROUGH THE
WEEKEND.  UPPER RIDGE ACROSS MO AND IL ALSO MOVES LITTLE.  SFC CDFNT
MAY WORK SE TO AN IRK...MCI LINE BUT DOES NOT APPEAR TO REACH AS FAR
AS THE STL CWFA THROUGH SHORT TERM.  PRIMARY CLOUD AND PRECIPITATION
ACTIVITY THEREFORE LOOKS CONFINED TO SE US AND GRTLKS AREA DURING
THIS PERIOD.

ISOLATED BUT POTENT THUNDERSTORMS HAVE POPPED UP IN SRN ZONES THIS
AFTERNOON BUT SHOULD FALL APART AFTER MAX HEATING.  WILL MENTION FOR
EARLY EVENING JUST LIKE YESTERDAYS PACKAGE.

IN THE EXTENDED...ALTHOUGH ECMWF FLATTENS OUT THE MIDWEST RIDGE
SOMEWHAT BY WEDNESDAY...NO MAJOR CHANGES ARE OBVIOUS IN THIS
SOMEWHAT DRIER PATTERN SO PLAN NO MAJOR CHANGES TO GOING FCST.

COORD WITH ILX AND PAH.

.STL...EXCESSIVE HEAT WRNG FOR ENTIRE CWFA THROUGH SAT.

LENNING

In the hours before

Special weather statement, Aug 31, 11:25 AM CDT, 4 hours 8 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011130-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1125 AM CDT THU AUG 31 2000

SEVERE WEATHER IS NOT EXPECTED ACROSS THE REGION TODAY OR TONIGHT.
SKYWARN ACTIVATION IS NOT ANTICIPATED.

THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER
SERVICE OFFICE IN ST LOUIS.  AREAS INCLUDED ARE PORTIONS OF CENTRAL
AND EASTERN MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

LENNING

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.